Alert archive / Michigan / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 37, NWS Northern Indiana

July 22, 2002Hillsdale County, Michigan

NWS Northern Indiana issued this severe thunderstorm warning at Jul 22, 2002, 6:37 PM EDT for Hillsdale County, Michigan. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 22, 2002, 6:37 PM EDT (22:37 UTC)
Expired
Jul 22, 2002, 7:15 PM EDT
In force
38 min
Issued by
NWS Northern Indiana
Area
Counties, with a storm outline in the text

County Hillsdale County, MI

The radar

The Northern Indiana radar (KIWX), 110 km from the middle of the area, began a volume at 22:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 22, 1:10 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 10.6 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2002-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1894 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2002-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1894 J/kg
Mixed-layer CIN
-111 J/kg
Mixed-layer LCL
1192 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
-16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

806 
WUUS53 KIWX 222237
SVRFWA
MIC059-222315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTHERN INDIANA
636 PM EDT MON JUL 22 2002

THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HILLSDALE COUNTY IN MICHIGAN

* UNTIL 715 PM EDT

* AT 636 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 10 MILES WEST OF WALDRON...MOVING EAST AT 35
  MPH.

* SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE...
  WALDRON
  RANSOM
  PRATTVILLE
  SHADYSIDE

SEEK SHELTER INSIDE A STURDY BUILDING AWAY FROM WINDOWS. SEVERE
STORMS CAN PRODUCE DAMAGING WINDS AND DESTRUCTIVE HAIL.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN NORTHERN INDIANA.

LAT...LON 4185 8464 4170 8461 4171 8438 4199 8437

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 3:49 PM EDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 22, 3:49 PM EDT, 2 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
249 PM EST MON JUL 22 2002

SHORT TERM...
BRIEF DISCUSSION DUE TO CURRENT WATCH AND ANOTHER WATCH ABOUT TO BE
ISSUED. BASICALLY...COLD FRONT SWEEPS INTO THE CWFA TONIGHT...AND
EXITS THE SOUTHEAST CORNER AROUND 12Z TUESDAY. PLENTY OF MOISTURE
FOR LOCALLY HEAVY RAIN TONIGHT...AND SLIGHT CHACNE OF SEVERE THIS
EVENING.

OTHER THAN A FEW LINGERING SHOWERS TUESDAY MORNING IN THE
SOUTHEAST...DRY AIR AND HIGH PRESSURE BUILD IN FOR THE REST OF THE
SHORT TERM.

MOS TEMPS IN GOOD AGREEMENT AND WILL BLEND.

EXTENDED DISCUSSION...
12Z AVN RUN INDICATES THU PD WL RMN DRY...PER PREVIOUS PACKAGE
CHANGE.  AVN CONTINUES TO INDICATED A SERIES OF MID LVL DISTURBANCES
CROSSING RGN ON FRI AND SAT...SO LIKE GOING CHC POPS.  MRF AND
ESPECIALLY ECMWF...BUILD 5H RDG OVR LWR GRTLKS AND OH VLY ON SUN...
WITH WRMFNT DISPLACED TO N OF RGN.  THUS...WL OPT FOR DRY FCST AND
BOOST TEMPS.  NEXT FNT WL IMPACT RGN ON MON...SO CHC POPS AGAIN
RETURN TO FCST.

.IWX...NONE.

12/BARJENBRUCH

In the hours before

Local storm report, Jul 22, 5:51 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
451 PM EST MON JUL 22 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0434 PM    LA PORTE                  IN   WIND DAMAGE
07/22/02   LAPORTE                        POWER LINES DOEN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

0438 PM    6 N LA PORTE              IN   WIND DAMAGE
07/22/02   LAPORTE                        TREES DOWN. REPORTED BY
                                          LAW ENFORCEMENT OFFICIAL.
Local storm report, Jul 22, 5:53 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
453 PM EST MON JUL 22 2002

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0434 PM    LA PORTE                  IN   WIND DAMAGE
07/22/02   LAPORTE                        POWER LINES DOWN.
                                          REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

Nearby

Severe Thunderstorm Warnings in Michigan, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.